Fed up with it all

Don't know where to begin really as there's so much crap going on in my life, anyway here's just a bit of it... I still have this UTI that I've mentioned in recent posts.  To recap.... finished my 3rd weekly course of nitrofurentoin on wednesday, submitted urine sample on thursday morning, no need to wait for results though as symptoms have recurred this morning. I've stopped mtx due to this UTI for approx 6 weeks and am beginning to flare with nasty pain in shoulder and chest for the last few days.  I have my son's wedding next friday and with no sign of things improving, very probably the opposite will happen if my past history is anything to go by, so I'm obviously concerned as to what state I'm going to be in for that.  I've also been losing confidence and getting more than a little frustrated with my GPs for some time now, but the final straw came when I went to see one of them about a long term skin disease I have on monday.... he prescribed a course of flucloxacillin, which I suppose would have been worth trying if he hadn't previously prescribed 4 consecutive weekly courses that failed to clear it a couple of months ago.  I'm at the stage now where I'm seriously thinking about changing to another practice despite this meaning that I would have to travel about 5 miles instead of 1 mile as I currently do, which won't seem much of an inconvenience to some, but can cause problems for me as neither my wife or I drive and travelling can be an issue if I'm having a bad flare, but I think I really need to try and find a GP who is willing to show a bit more interest and enthusiasm, for want of a better word, in dealing with what can be very serious complications that my chronic health issues require, and which to my mind is clearly not happening now, nor has it been for some time.

I've got an appointment with rheumy  on monday and am wondering if I should mention the issues I have with my GP practice to her? Also of concern, and I'm probably jumping ahead of things here, but can't help feeling I need to as this UTI thing is certainly dragging on now....what will happen when the lab finds out that it still hasn't cleared?  Will they do another culture to see if the bug is sensitive to a different antibiotic to nurofurantoin?... which would seem the obvious step to me, but what do I know!   More food for thought...recently been in touch with a pharmacist, and he reckoned that if 2 weekly courses of the same antibiotic fail to work, then a different one should be tried and you should not be given a third course.

Last edited by

10 Replies

  • Hi I was sorry to read that you are still having a rough time of it. I find  that antibiotics in general make me feel ill and low especially  the Nitro one you mentioned.  I too have had recurring uti's. During that time I drank plenty of water or no added sugar cranberry  juice. If you have different drs at your surgery perhaps seeing them instead of your usual one?.I guess your rhuematigist is only looking after your treatment for arthritis but mentioning your recent problems re the bladder infection might be useful. I did find when I had general infections it caused a flare ups.  Good luck. 

  • I drink copious amounts of water to put it mildly, even when I don't have an infection...I'm absolutely sick of the stuff. The downside to drinking loads of water for me is that I need to self catheterise all the more, though I am sort of getting used to it after more than 2 years practice! ;)  It should stand me in good stead for a forthcoming cystoscopy that I'm having in May, but to be honest, and despite being the rough'n tough he man that I am, ;) I'm absolutely dreading it!  Tried cranberry concentrate a year or so back and it didn't seem to make any difference.

    It's difficult trying different doctors as the practice I'm under has three surgeries in different villages several miles apart, and on the whole the doctors don't seem to rotate and the same ones tend to stick with their certain surgeries. I've tried two in my surgery. 

    Thanks  Jackie, much appreciated

  • Sorry to hear you are in so much trouble. 

    I think I would be asking to see a consultant urologist Asap. Glad you have an appointment on Monday with rheumy  ..... Make a list to make sure you don't forget anything. 

    For speed the Consultant rheumatologist can refer to a urologist although they may prefer the GP to do it.

    let us all know how you get on.


  • I was supposed to have a cystoscopy a few weeks ago, but it couldn't take place because of this darned UTI. So I have a new appointment  to have it done on May 17th. It's to investigate a couple of small bladder stones that were detected by ultra sound scan around 6 months ago. When my urologist first told me about the stones, he did say that they could help cause infections, so I'm thinking they could well be the reason, along with mtx still in my system, why my UTI bug is failing to respond to an antibiotic that should by all accounts kill it. Kind of thinking now that I really need to see my urologist before May 17th?

    My rheumatologist does not hesitate if she thinks I need to see another consultant. She recently referred me to a dermatologist as soon as I told her that my skin problem wasn't responding after 4 consecutive antibiotic courses prescribed by my GP. I think she's great and just wish my GPs showed anywhere near the amount of interest in my well being as she does. 

    I'm in the process of making a list but have just used up all my writing pad as it's so blinkin' long! ;)

    Thanks for your thoughts BG, much appreciated

  • Hi all just a little note. When you all started with the methotrexate were you told not to eat Grapefruit?

  • Yes, I was told but just not to eat them on the same day, I rarely used to eat grapefruit but I used to juice them, we grew them so it was difficult not to! I don't eat (or drink) grapefruit at all now because I'm on statins.

  • My husbands not allowed to eat grapefruit because he takes statins

  • Hands_1 a lot of people are told that if you have autoimmune problems to stay away from grapefruits but if you enjoy eating grapefruits as long as you are not getting any side effects from eating then do what is right for you and your body.  :)

  • The trouble is kalel they can cause problems with meds, affect how they work so it's not quite as simple as that & could be dangerous to say do what is right for you. Side effects can be immediate so always best to avoid if it's recommended. nhs.uk/news/2012/11November...

  • Wow, I had no idea! Thanks for sharing, nomoreheels.

You may also like...